Reply To: Lasix (furosemide) as a cause of Secondary Gout

Stopping Gout Together Forums Help My Gout! The Gout Forum Lasix (furosemide) as a cause of Secondary Gout Reply To: Lasix (furosemide) as a cause of Secondary Gout

#6046
zip2play
Guest


You were wise to get off the HCTZ…it probably caused your gout in the first place if you were taking it pre-gout. For me, in addition to causing my gout, it consistently caused me run extremely low blood sodium…dangerous in the extreme. Doctor told me if I got my blood sodium SUDDENLY, I’d immediately pass out.

I am going to assume that you are a volume (salt sensitive) driven hypertensive because you were/are on 2 diuretics. Given that, you don’t want to abandon diuretics. For me, diuretics and beta blockers are the only drugs that work and beta blockers make me comatose and fat.

Here’s my experience: After 10-15 years on HCTZ (50 mg./day) I began to worry for my kidneys and asked to be switched to Lasix which researchers say has only about 25% of the gout complications of thiazide. I started on Lasix 40 mg. twice a day and 100 mg. Cozaar, the first of the ARB’s. This was pure serendipity as a gout sufferer.

Current regimen is 40 mg. Lasix in the morning and 50 mg. Cozaar (losartan) 4 hours later. This is fine if I am teetotaling and have my weight just right. If I drink and gain some weight my BP drifts upwards. I am thinking of doubling those doses for awhile: AM: 40 Lasix, 50 Cozaar, PM 40 Lasix 50, Cozaar (always with 4 hours between.)

Lasix is a VERY potent diuretic and is highly dose-dependent until you reach “dry weight”…you might not be taking enough. It also is fast acting, so 2 doses, 12 hours apart, are better than one. Since you are small, perhaps 20 mg. spaced 12 hours apart might give you what you want. If you take too much Lasix, you can tell…the additional dose doesn’t make you pee. When you are full of water and BP is breathtakingly high, a dose of Lasix will turn you into Niagara.

Yes, Cozaar is weak to ineffectual but is the ONLY antihypertensive that is uricosuric. I continue to take it only for that reason (and I have a lot ahead.)

Nobody with gout should ever take a thiazide. I am convinced that the number of gouties has doubled as a percent of the population since we were all put on thiazides in the 60’s. It too readily retains uric acid.

What kind of SUA do you run and are you free of attacks?